In the middle of a busy day yesterday, I had a call from Mrs A who reported that when her local pharmacy had dispensed a new brand of her levothyroxine she had experienced a recurrence of her symptoms of fatigue, malaise and headaches. ‘It doesn’t work the same’, she said, ‘please prescribe the original brand?’.
My heart sank. I felt the immediate tension that all GPs are familiar with between the ‘easy but uncomfortable yes’ and the ‘difficult but probably right thing to do, no’. The former is quick, low stress, helps get you through the day and leads to a happy patient which we all like! The latter is time-consuming, energy sapping and will often lead to an unhappy patient. But of course, the ‘easy yes’ often leads to trouble down the road, not least from your local prescribing team, and we are left with an existential nagging feeling that brand prescribing is just not good practice.
There is of course nothing new about requests from patients for specific brands of drugs rather than generics. Thirty years ago when we were first encouraged to prescribe generic salbutamol rather than branded ‘ventolin’, patients often reported that their asthma got worse and requested brand prescribing. But unless you have epilepsy, requests for brands over generics have traditionally been given ‘short shrift’ in the NHS. The mantra is that generics are bio-equivalent, work the same, are cheaper and prescribing them is considered a marker of good practice.
However, the MHRA have recently issued new prescribing advice for patients who experience symptoms on switching brands of thyroxine Drug Safety Update May 2021, which challenges that mantra. Their new guidance suggests that we should consider switching to a preferred brand if patients do experience symptoms on switching. Based on a new review of data the MHRA conclude that whilst generic prescribing of levothyroxine is appropriate for the majority of patients, a small proportion of patients report symptoms consistent with thyroid dysfunction (e.g. fatigue, malaise, headache, depression, weight gain etc) when their levothyroxine tablets are changed to a different product.
So, what would they advise that we do for Mrs A? The MHRA advise that if patients do report symptoms on switching levothyroxine products, that first up we re-test their thyroid function. A dose adjustment may be necessary, as different products may have differing absorption or bioavailability. If thyroid function is normal, or the patient remains symptomatic despite a dose adjustment, they advise to then consider prescribing a specific levothyroxine product which is known to be well tolerated by the patient. If symptoms still continue, they advise to consider prescribing in an oral solution formula to optimise absorption. This advice is consistent with the existing BTA Guidelines for hypothyroidism, but the new MHRA advice suggests that breakthrough symptoms with changes in levothyroxine products is more common than previously thought.
I think I better call her back…